Alert archive / Tennessee / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 62, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 21, 2013, 1:28 PM CDT for 4 counties in Tennessee. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2013, 1:28 PM CDT (18:28 UTC)
- Expired
- May 21, 2013, 2:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
Counties Bedford County, TN, Cannon County, TN, Coffee County, TN, Rutherford County, TN
The radar
The Northeast Alabama radar (KHTX), 63 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 1:48 PM CDT | HAIL 0.88 | 2 N Shelbyville, TN | DIME TO NICKEL HAIL FALLING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2248 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 675 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
685
WUUS54 KOHX 211828
SVROHX
TNC003-015-031-149-211915-
/O.NEW.KOHX.SV.W.0062.130521T1828Z-130521T1915Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
128 PM CDT TUE MAY 21 2013
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN RUTHERFORD COUNTY IN MIDDLE TENNESSEE...
BEDFORD COUNTY IN MIDDLE TENNESSEE...
SOUTHERN CANNON COUNTY IN MIDDLE TENNESSEE...
NORTHWESTERN COFFEE COUNTY IN MIDDLE TENNESSEE...
* UNTIL 215 PM CDT
* AT 124 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE SEVERE
STORMS EXTENDED FROM 7 MILES SOUTHEAST OF MURFREESBORO TO 9 MILES
NORTH OF SHELBYVILLE TO 11 MILES SOUTHEAST OF LEWISBURG...AND WERE
MOVING EAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
SHELBYVILLE...BELL BUCKLE...BRADYVILLE...BEECHGROVE...WARTRACE...
RAUS AND NORMANDY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL ONE INCH OR LARGER. FOR YOUR SAFETY...TAKE SHELTER INSIDE A
STURDY BUILDING NOW.
&&
LAT...LON 3533 8648 3536 8649 3535 8654 3537 8662
3539 8663 3562 8644 3582 8634 3578 8594
3536 8625 3536 8628 3541 8627 3537 8633
3536 8633 3533 8641
TIME...MOT...LOC 1828Z 271DEG 22KT 3581 8625 3562 8638
3536 8659
$$
FORECASTER:
112 follow-up statements
468
WWUS54 KOHX 211846 RRA
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
146 PM CDT TUE MAY 21 2013
TNC003-015-031-149-211915-
/O.CON.KOHX.SV.W.0062.000000T0000Z-130521T1915Z/
RUTHERFORD TN-BEDFORD TN-CANNON TN-COFFEE TN-
146 PM CDT TUE MAY 21 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
COFFEE...SOUTHERN CANNON...BEDFORD AND SOUTHEASTERN RUTHERFORD
COUNTIES UNTIL 215 PM CDT...
AT 143 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM WOODBURY TO 13 MILES NORTHEAST OF SHELBYVILLE TO 9 MILES
NORTHWEST OF LYNCHBURG...MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
SHELBYVILLE...DEASON...RAUS...FOSTERVILLE...BRADYVILLE...
BEECHGROVE...WARTRACE...NORMANDY AND BELL BUCKLE.
LAT...LON 3533 8648 3536 8649 3535 8654 3537 8662
3539 8663 3562 8644 3582 8634 3578 8594
3536 8625 3536 8628 3541 8627 3537 8633
3536 8633 3533 8641
TIME...MOT...LOC 1847Z 271DEG 22KT 3581 8611 3562 8624
3536 8645
$$
27684
WWUS54 KOHX 211902
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
202 PM CDT TUE MAY 21 2013
TNC003-015-031-149-211912-
/O.CAN.KOHX.SV.W.0062.000000T0000Z-130521T1915Z/
RUTHERFORD TN-BEDFORD TN-CANNON TN-COFFEE TN-
202 PM CDT TUE MAY 21 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COFFEE...SOUTHERN
CANNON...BEDFORD AND SOUTHEASTERN RUTHERFORD COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.
LAT...LON 3533 8648 3536 8649 3535 8654 3537 8662
3539 8663 3562 8644 3582 8634 3578 8594
3536 8625 3536 8628 3541 8627 3537 8633
3536 8633 3533 8641
TIME...MOT...LOC 1902Z 271DEG 22KT 3581 8600 3562 8613
3536 8634
$$
27What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 1:06 PM CDT, 22 minutes earlier.
Area forecast discussion, May 21, 1:06 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 106 PM CDT TUE MAY 21 2013 .MESOSCALE UPDATE... STRONG GUST FRONT EJECTING OUT EAST OF A LINE OF SHOWERS AND STORMS NEAR THE I-65 CORRIDOR HAS PRODUCED WINDS OVER 50 MPH AND MULTIPLE TREES...POWERLINES AND BRANCHES DOWN...MANY IN AND AROUND THE NASHVILLE METRO AREA. STRONG TO SEVERE WINDS WILL CONTINUE ALONG THE GUST FRONT WHICH IS NEAR WESTMORELAND DOWN TO LEBANON DOWN TO LEWISBURG. STORMS ON EITHER SIDE OF THIS BOUNDARY WILL BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS AND WINDS UP TO 60 MPH. WILL EXPECT THESE THREATS TO CONTINUE WELL EAST OF I-65 AS UNSTABLE CONDITIONS REMAIN OVER ALL OF MIDDLE TN. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && AL
Hazardous weather outlook, May 21, 12:50 PM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 1250 PM CDT TUE MAY 21 2013 TNZ005>011-022>034-056>066-075-077>080-093>095-221300- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 1250 PM CDT TUE MAY 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE TENNESSEE TODAY AND TONIGHT. AN AREA OF SHOWERS AND THUNDERSTORMS MOVING ACROSS THE MID STATE WILL PRODUCE VERY HEAVY RAINFALL...GUSTY WINDS AND DEADLY LIGHTNING. A FEW OF THE STORMS COULD BECOME SEVERE WITH HAIL UP TO QUARTER SIZE AND WINDS UP TO 60 MPH. LATER TONIGHT...AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL SWING ACROSS THE REGION. ADDITIONAL SHOWERS AND STORMS SPREADING INTO THE AREA OVERNIGHT COULD BECOME STRONG TO SEVERE...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS. LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE WITH THE HEAVIER SHOWERS AND STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... REPORTS FROM TRAINED WEATHER SPOTTERS ARE NEEDED TODAY INTO TONIGHT. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN AL
In the hours before
Local storm report, May 21, 1:09 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
109 PM CDT TUE MAY 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM HAIL 2 NNE SMYRNA 36.01N 86.50W
05/21/2013 E0.88 INCH RUTHERFORD TN AMATEUR RADIO
NICKEL HAIL AT KMQY.
&&
EVENT NUMBER OHX1300421
ALLocal storm report, May 21, 1:15 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
115 PM CDT TUE MAY 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0107 PM TSTM WND GST 2 NNE SMYRNA 36.01N 86.50W
05/21/2013 M76 MPH RUTHERFORD TN AWOS
66 KNOTS REPORTED AT KMQY.
&&
EVENT NUMBER OHX1300422
ALLocal storm report, May 21, 1:17 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
117 PM CDT TUE MAY 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0109 PM TSTM WND GST 2 NNE SMYRNA 36.01N 86.50W
05/21/2013 M77 MPH RUTHERFORD TN AWOS
66 KNOTS REPORTED AT KMQY.
&&
CORRECTED EVENT TIME...EVENT
EVENT NUMBER OHX1300422
ALLocal storm report, May 21, 1:21 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
121 PM CDT TUE MAY 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 PM TSTM WND DMG MOUNT JULIET 36.21N 86.52W
05/21/2013 WILSON TN TWITTER
TREES AND POWER LINES DOWN ALONG SADDLEWOOD DRIVE WITH
THE GUST FRONT
&&
EVENT NUMBER OHX1300423
ALLocal storm report, May 21, 1:22 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
122 PM CDT TUE MAY 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM HAIL 3 N LEBANON 36.25N 86.32W
05/21/2013 E1.00 INCH WILSON TN TRAINED SPOTTER
QUARTER SIZE HAIL AND STRONG WINDS.
&&
EVENT NUMBER OHX1300424
ALLocal storm report, May 21, 1:27 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
127 PM CDT TUE MAY 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 PM TSTM WND DMG FRANKLIN 35.93N 86.84W
05/21/2013 WILLIAMSON TN TWITTER
TREES AND POWERLINES DOWN ALONG A FEW ROADS IN FRANKLIN
FROM GUST FRONT WINDS.
&&
EVENT NUMBER OHX1300425
ALThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 3:57 AM CDT | Special Weather Statement | OHX | Houston, Montgomery, Stewart | 48 min |
| May 21, 4:40 AM CDT | Special Weather Statement | OHX | Benton, Houston, Montgomery, Stewart | 50 min |
| May 21, 4:51 AM CDT | Special Weather Statement | OHX | Cheatham, Dickson, Montgomery, Robertson | 39 min |
| May 21, 6:04 AM CDT | Special Weather Statement | OHX | Hickman | 41 min |
| May 21, 10:20 AM CDT | Special Weather Statement | OHX | Benton, Houston, Humphreys, Stewart | 40 min |
| May 21, 11:01 AM CDT | Special Weather Statement | OHX | Benton, Dickson, Hickman, Houston, Humphreys | 44 min |
| May 21, 11:21 AM CDT | Special Weather Statement | OHX | Lewis, Perry, Wayne | 39 min |
| May 21, 11:43 AM CDT | Special Weather Statement | OHX | Cheatham, Dickson | 47 min |
| May 21, 11:55 AM CDT | Special Weather Statement | OHX | Hickman, Lewis, Perry | 50 min |
| May 21, 12:05 PM CDT | Severe Thunderstorm Warning | OHX | Hickman | 40 min |
| May 21, 12:26 PM CDT | Special Weather Statement | OHX | Rutherford | 49 min |
| May 21, 12:31 PM CDT | Severe Thunderstorm Warning | OHX | Maury, Williamson | 44 min |
| May 21, 12:44 PM CDT | Special Weather Statement | OHX | Davidson, Rutherford, Sumner, Wilson | 46 min |
| May 21, 12:50 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, Rutherford, Wilson | 40 min |
| May 21, 12:51 PM CDT | Severe Thunderstorm Warning | OHX | Trousdale, Wilson | 24 min |
| May 21, 12:58 PM CDT | Special Weather Statement | OHX | Cannon, Macon, Rutherford, Smith, Trousdale, Wilson | 47 min |
| May 21, 1:02 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Rutherford, Wilson | 43 min |
| May 21, 1:15 PM CDT | Severe Thunderstorm Warning | OHX | Smith, Trousdale, Wilson | 45 min |
| May 21, 1:26 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, DeKalb, Jackson, Putnam, Rutherford, Smith and 3 more | 34 min |
| May 21, 1:45 PM CDT | Special Weather Statement | OHX | Grundy, Van Buren, White | 45 min |
| May 21, 1:45 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Putnam, White | 45 min |
| May 21, 1:58 PM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Jackson, Putnam, White | 32 min |
| May 21, 2:05 PM CDT | Special Weather Statement | OHX | Cannon, Coffee, Warren | 25 min |
| May 21, 2:29 PM CDT | Special Weather Statement | OHX | Cumberland, Fentress, Van Buren | 46 min |
| May 21, 2:55 PM CDT | Severe Thunderstorm Warning | OHX | Fentress, Overton, Pickett | 35 min |
| May 21, 3:00 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Fentress, Overton, Pickett | 45 min |
| May 21, 3:04 PM CDT | Flash Flood Warning | OHX | Cumberland, Van Buren, White | 3 hr |
| May 21, 3:08 PM CDT | Special Weather Statement | OHX | Grundy | 22 min |
| May 21, 3:13 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland | 47 min |
| May 21, 6:38 PM CDT | Special Weather Statement | OHX | Benton, Houston, Humphreys, Stewart | 37 min |
| May 21, 6:55 PM CDT | Special Weather Statement | OHX | Benton, Houston, Humphreys, Stewart | 20 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.